Skip to content
My WebMD Sign In, Sign Up
Metformin?
avatar
HealthyHoosier posted:
Quick question for any of you that have used metformin...my doctor wants me to try it before moving on to IUI. I am supposed to start with 500mg a day and work up to 1000mg after 2 weeks. The side effects scare me. What was your experience? Did you gain weight? I know this sounds silly but clomid made my body all sorts of weird and really took a toll on my body image (hello always feeling bloated) and I want to brace myself if thats going to happen with this med as well. I'm at a normal weight range and I work hard to maintain, so I am hoping not to take any steps back.
Reply
 
avatar
maragayle responded:
If anything, you'll lose weight on metformin. It helps your body to process sugars more efficiently instead of being stored as fat. Fertility drugs/PCOS added 20lbs. to my body in the first year of TTC. Within 6 months on Met. I had taken those 20lbs. off. Prior to using Metformin, I could starve myself, exercise nonstop, etc. and gain weight. Nothing worked to lose/maintain.

The side effects are nasty...not going to lie. Diarrhea is the worst while your body is adjusting to the medication. The first 2-4 weeks are pretty miserable, but after that your body tolerates it better and you're pretty much back to normal. The better/healthier you eat, the less nasty side effects you'll have. Fried foods are the worst.

I'm currently on 2000mg/day. Side effects are nonexistent except when I skip a dose or two. Try to take your medication every day. When you skip a dose it throws your body out of whack again for a few days.
Me 23, DH 25, TTC 2 years,8 rounds Clomid, round four 7.5mg Femara this cycle, test 8/27
 
avatar
HealthyHoosier replied to maragayle's response:
THANK YOU for the insight (again!). I have had the RX for a few days but was hesitant to start it based on the side effects. I too gained weight on my six cycles of clomid and despite always watching what I eat and exercising, I cannot lose it for the life of me and I've never been this heavy so it is frustrating.

I'm going to give it a whirl and prepare for the worst. Hopefully I can make it through the work day, ew. I'm going to try taking it with supper to hopefully avoid some of that. After a week I need to add the morning dose in as well.

I am glad my doctor is adding this in to try based on my history instead of making me jump to the IUI, which is costly and much more invasive. How soon until you started seeing positive effects from the metformin? My doctor didn't really say and I forgot to ask!
 
avatar
maragayle replied to HealthyHoosier's response:
It can take up to three months to help with your cycle, but within the first month or two I think I lost about 10 pounds. I stepped on the scale one day and I'm pretty sure my jaw dropped!

Taking the Met with food definitely helps! It's not fun to take it on an empty stomach. Like I said, if you can deal with the initial side effects it does get better. The weight thing was one of the best benefits for me. I was feeling really crappy about my self image after the PCOS/fertility drug induced weight gain. Now I can splurge every once in a while without worrying about gaining 5 pounds. I swear, before if I even LOOKED at an oreo it went straight to my stomach plus some!
Me 23, DH 25, TTC 2 years,8 rounds Clomid, round four 7.5mg Femara this cycle, test 8/27


Spotlight: Member Stories

My husband and I have been TTC since Sept. 2009. I was diagnosed with hypothyroidism Sept 2009 and PCOS August 2010. Currently on Metformin, going on ...More

Helpful Tips

Want to change font size?
It is easy to make the font bigger press and hold your control key and click on the + key until it's as big as you like, To make the ... More
Was this Helpful?
17 of 30 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.